Point-of-care testing: false elevation of cardiac troponin I assayed in the emergency department

    loading  Checking for direct PDF access through Ovid

Abstract

:

In October 2007, an 18-year-old woman with no cardiac history was admitted to the emergency department for a major epigastric pain. The chest pain led to assay cardiac troponin I (cTnI) with the emergency department point-of-care testing analyzer (Stratus CS), which disclosed a value of 0.70 ng/mL, discordant with the atypical clinical presentation and the noncontributive electrocardiography. The biologist contacted for biological advice controlled cTnI with an Access II, which disclosed a value less than 0.04 ng/mL. These findings were confirmed with the discordant results of a new sample assayed on both analyzers. The interference of heterophilic antibodies (HAs) was suspected because these antianimal antibodies may lead to analytical errors in sandwich immunoassays using animal sources of immunoglobulins and can cause false-positive results. In this case, the HAs bind to the capture antibody and the conjugate antibody, simulating cTnI. The diagnosis of HA involvement was confirmed using Heterophilic Blocking Tube, a device that contains a blocking reagent composed of specific binders that attach HA. After treatment in Heterophilic Blocking Tube, the cTnI concentration measured by the Stratus CS decreased from 0.62 to 0.05 ng/mL. Finally, potentially invasive test or this patient's unnecessary hospitalization in cardiology was avoided. Our experience supports that collaboration between staffs of laboratories and medical departments owning point-of-care testing analyzers is essential to avoid mistaken diagnosis linked to analytical interferences and to ensure quality of results assayed outside the laboratory.

    loading  Loading Related Articles